Alert archive / Montana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 40, NWS Missoula, MT

July 8, 2022Missoula County, Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 8, 2022, 7:28 PM MDT for Missoula County, Powell County, Montana. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2022, 7:28 PM MDT (01:28 UTC)
Expired
Jul 8, 2022, 8:00 PM MDT
In force
32 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Missoula County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 71 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 8:00 PM MDTHAIL 0.251 Sse Ovando, MT
Jul 8, 8:00 PM MDTHAIL 1.5Helmville, MTTIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:09 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2022-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2022-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
3306 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

322 
WUUS55 KMSO 090128
SVRMSO
MTC063-077-090200-
/O.NEW.KMSO.SV.W.0040.220709T0128Z-220709T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
728 PM MDT Fri Jul 8 2022

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  East central Missoula County in west central Montana...
  West central Powell County in west central Montana...

* Until 800 PM MDT.

* At 728 PM MDT, a severe thunderstorm was located 7 miles southwest
  of Ovando, or 18 miles north of Drummond, moving north at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Ovando, Greenough, Helmville, Woodworth and Clearwater. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4676 11302 4691 11347 4717 11326 4705 11279
      4697 11279
TIME...MOT...LOC 0128Z 201DEG 22KT 4693 11324 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
366 
WWUS55 KMSO 090157
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
757 PM MDT Fri Jul 8 2022

MTC063-077-090207-
/O.EXP.KMSO.SV.W.0040.000000T0000Z-220709T0200Z/
Missoula MT-Powell MT-
757 PM MDT Fri Jul 8 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MISSOULA AND WEST
CENTRAL POWELL COUNTIES WILL EXPIRE AT 800 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.

LAT...LON 4676 11302 4691 11347 4717 11326 4705 11279
      4697 11279
TIME...MOT...LOC 0157Z 201DEG 22KT 4704 11318 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:25 PM MDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jul 8, 1:25 PM MDT, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
125 PM MDT Fri Jul 8 2022

.DISCUSSION...A very moist atmosphere with some sunshine to start
the day and southwest flow aloft has set us up for another
afternoon and evening of thunderstorms. Recent events have been
handled poorly by weather models, even the high resolution
ensemble modeling systems, so our confidence in those systems is
low right now. They were already doing a poor job of handling a
stray morning thunderstorm across northwest Montana this morning.
For those reasons, we expect to see wider coverage of
thunderstorms, and potentially severe storms than are currently
indicated in the models.

Models indicate the best potential for storms to be over the
Sapphire Mountains and areas eastward. However, moisture and
instability remain over a much larger portion of the region
including as far west as Grangeville, ID. So we expect
thunderstorms to begin in central Idaho and move across western
Montana. Even northwest Montana and Flathead Lake have
thunderstorm potential again this evening. For storms that do
become severe, large hail is the main threat with winds over 60
mph as the secondary threat.

For the longer term, ensembles are still building a ridge over the
northern Rockies region, but ensembles have trended further
eastward with the ridge axis. That means our area will remain
under southwest flow. Even still, the ridge strengthens, and we
are expecting some drier weather across most of the region.
Temperatures will warm up into the upper 80s and mid 90s in
western Montana with near 100F expected in western Idaho County,
ID. This isn't exceptional heat for this region this time of year,
but it is the warmest we've been with such a cool start to summer.
So there is some concern for the risk of heat injuries Tuesday
through Thursday next week for those working outdoors or with heat
sensitivities.

With the southwest monsoon in full effect, some of the high level
moisture work its way into the region late next week. Models agree
well on the break down of the ridge later next week too, which is
the set up for our next round of thunderstorms. The main areas
with thunderstorm potential late next week include central Idaho
and southwest Montana.

&&

.AVIATION...A few showers and thunderstorms have already developed
across portions of northwest Montana and Lemhi county into
southwest Montana. These storms are just the beginning of another
day of widespread convection during the late afternoon into the
evening. All terminals are anticipated to be impacted by storms at
some point this afternoon and evening. KSMN and KBTM appear to
be consistently impacted by convection through the evening hours.
These storms will be capable of producing very heavy rain, hail
and strong erratic winds. The storms will diminish after sunset
with a few lingering across portions of north central Idaho into
west central Montana. The valleys that do receive a decent amount
precipitation today should anticipate the development of fog by
Saturday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Jul 8, 4:39 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
439 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             4 SSE RAVALLI           47.23N 114.15W
07/08/2022  E0.88 INCH       LAKE               MT   TRAINED SPOTTER

&&

MW
Local storm report, Jul 8, 4:53 PM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
453 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             SEELEY LAKE             47.18N 113.48W
07/08/2022  E1.75 INCH       MISSOULA           MT   PUBLIC

&&

MW
Local storm report, Jul 8, 4:55 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
455 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             SEELEY LAKE             47.18N 113.48W
07/08/2022  E2.00 INCH       MISSOULA           MT   PUBLIC

&&

KS
Local storm report, Jul 8, 6:58 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
658 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 W GRANGEVILLE         45.93N 116.17W
07/08/2022  E1.00 INCH       IDAHO              ID   TRAINED SPOTTER

&&

KS
Local storm report, Jul 8, 7:26 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
726 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             3 WNW CLEARWATER        46.05N 115.95W
07/08/2022  E0.25 INCH       IDAHO              ID   TRAINED SPOTTER

&&

MW
Local storm report, Jul 8, 7:28 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
728 PM MDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             2 E NIMROD              46.70N 113.43W
07/08/2022  E0.88 INCH       GRANITE            MT   PUBLIC

&&

MW

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:00 PM MDTSevere Thunderstorm WarningMSOGranite30 min
Jul 8, 7:07 PM MDTSevere Thunderstorm WarningMSOGranite, Ravalli23 min
Jul 8, 7:11 PM MDTAreal Flood AdvisoryMSOGranite50 min
Jul 8, 7:21 PM MDTSevere Thunderstorm WarningMSORavalli39 min
Jul 8, 7:56 PM MDTSevere Thunderstorm WarningMSOPowell19 min
Jul 8, 8:23 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOGranite, Missoula, Ravalli37 min
Jul 8, 8:50 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOMissoula25 min
Jul 8, 9:09 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOMissoula, Powell36 min
Jul 9, 2:25 PM MDTSpecial Weather StatementMSORavalli35 min
Jul 9, 2:47 PM MDTSevere Thunderstorm WarningMSORavalli31 min
Jul 9, 3:36 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Ravalli39 min
Jul 9, 3:44 PM MDTSevere Thunderstorm WarningMSOLake, Sanders46 min
Jul 9, 3:45 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Granite30 min
Jul 9, 4:19 PM MDTSpecial Weather StatementMSOLake26 min
Jul 9, 4:26 PM MDTSpecial Weather StatementMSOPowell19 min
Jul 9, 4:34 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake24 min
Jul 9, 4:36 PM MDTSevere Thunderstorm WarningMSOPowell10 min
Jul 9, 5:01 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake44 min
Jul 9, 5:05 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOFlathead, Lake40 min
Jul 9, 5:31 PM MDTSpecial Weather StatementMSOFlathead14 min

Nearby

Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.